Alert archive / Oklahoma / Tornado Warnings in 1995
Tornado Warning 9, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 17, 1995, 5:05 PM CDT for Tillman County, Oklahoma. It was in force for 40 min.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 17, 1995, 5:05 PM CDT (22:05 UTC)
- Expired
- Apr 17, 1995, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tillman County, OK
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 172204 RRA
TOROKC
OKC141-172245-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON APR 17 1995
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
SOUTHEASTERN TILLMAN
INCLUDING THE FOLLOWING LOCATIONS
GRANDFIELD
AT 504 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 9
MILES NORTH OF ELECTRA.
THE TORNADO WAS MOVING TO THE EAST-NORTHEAST AT 30 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...WESTERN AND
SOUTHERN O.KLAHOMA AND NORTHERN TEXAS UNTIL 900PM CDT AND A
TORNADO WATCH REMAINS IN EFFECT FOR SOUTHEASTERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 1100PM CDT.
LAT...LON 3404 9877 3404 9904 3427 9904 3427 9878
MTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:52 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 17, 2:52 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA 255 PM CDT MON APR 17 1995 I HAVE KEPT THE FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL OKLAHOMA THROUGH THE EVENING. STORMS WILL LIKELY RACE NORTHEAST ALONG THE LOW-LEVEL BAROCLINIC ZONE NOW MOVING SLOWLY TO THE NORTH ACROSS OKLAHOMA. THESE STORMS WILL MOVE THROUGH AREAS THAT RECEIVED 1 TO 2 INCH RAINFALLS YESTERDAY AND OVERNIGHT. ADDITIONALLY, WHEN THE PACIFIC COLD FRONT MOVES EAST LATER THIS EVENING, ANOTHER ROUND OF STORMS IS LIKELY FOR THE SAME AREA. (REFER TO SHORT TERM FORECASTS AND THE OKLAHOMA THUNDERSTORM OUTLOOK FOR PRESENT SEVERE WEATHER EVENT DISCUSSIONS). ALTHOUGH THE MODELS CONTINUE TO BE TOO FAST WITH THE SOUTHERN PLAINS SYSTEM, OBSERVATIONS AND SATELLITE INFORMATION INDICATE THAT THE UPPER SYSTEM WILL LIFT INTO EASTERN COLORADO THIS EVENING, BRINGING THE SURFACE FRONT THROUGH WESTERN OKLAHOMA. WITH RAPDILY FALLING PRESSURES IN SOUTHWEST KANSAS, THE EXPECTED INTENSITY OF THE SURFACE LOW JUSTIFIES INCLUDING GUSTY WINDS THIS EVENING BEHIND THE FRONT. MY TIMING PLACES THE FRONT IN THE VICINITY OF I-35 THROUGH THE STATE AROUND MIDNIGHT. RAPID CLEARING AND DRYING SHOULD SHORTLY FOLLOW ITS PASSAGE. THE NEXT SYSTEM ON WEDNESDAY NIGHT AND THURSDAY HAS SOME SIMILAR CHARACTERISTICS TO THE ONE TODAY. THIS TIMING REFLECTS THE FACT THAT THE LAST SEVERAL RUNS OF THE AVN HAVE BEEN TO QUICK TO MOVE IT THROUGH. I WILL PUSH BACK THE CHANCE FOR RAIN FOR EASTERN ZONES UNTIL WEDNESDAY NIGHT AND THURSDAY. HBR 51 71 45 71 / 60 0 0 20 OKC 56 74 49 73 / 70 0 0 0 SPS 57 76 51 75 / 70 0 0 20 GAG 48 67 40 67 / 30 0 0 0 PNC 49 69 42 67 / 70 0 0 0 DUA 58 76 52 75 / 70 10 0 0 .OK...FLASH FLOOD WATCH IN OKLAHOMA FOR AREAS SOUTHEAST OF A CHEYENE TO MEDFORD LINE AND WEST OF A SEMINOLE TO MARIETTA LINE FOR THIS EVENING. .TX...FLASH FLOOD WATCH ZONES 86, 89, 90. WR
In the hours before
Special weather statement, Apr 17, 12:44 PM CDT, 4 hours 21 minutes before
OKZ004>053-TXZ083>090-181200- THUNDERSTORM OUTLOOK... NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 AM CDT MON APR 17 1995 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN NORTH TEXAS...AS WELL AS WESTERN... CENTRAL...AND SOUTHEASTERN OKLAHOMA. THIS INCLUDES THE ENTIRE FORECAST AREA... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM SOUTHEAST BAYLOR COUNTY TO NORTHEASTERN SEMINOLE COUNTY. THIS FRONT WILL BEGIN TO MOVE SLOWLY NORTH DURING THE AFTERNOON. SEVERE STORMS MAY DEVELOP IN THE VICINITY AND NORTH OF THE FRONT. IN THE COOL AIR TO THE NORTH OF THE FRONT LARGE HAIL...AND HEAVY RAINFALL WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD CONTAIN STRONG WINDS. A DEVELOPING DRYLINE WAS INTENSIFYING IN THE AREA FROM SCURRY...HOWARD...TO GLASSCOCK COUNTIES IN WEST TEXAS SOUTHWESTWARD. SKIES HAVE CLEARED IN THIS AREA AND TEMPERATURES ARE WARMING INTO THE 80S. AS THIS DRYLINE BEGINS TO SURGE NORTHEASTWARD INTO NORTH TEXAS AND SOUTHWEST OKLAHOMA STORMS WILL BEGIN TO FIRE OVER THE NEXT FEW HOURS. THE INSTABILITY AND WIND PROFILE HERE IS CONDUCIVE TO RAPID DEVELOPMENT OF STORMS...WITH SOME TORNADIC STORMS POSSIBLE. SPOTTER GROUPS IN NORTH TEXAS...AS WELL AS CENTRAL AND WESTERN OKLAHOMA ...SHOULD MAINTAIN A HIGH STATE OF READINESS THIS AFTERNOON. SPOTTERS IN SOUTHEASTERN OKLAHOMA SHOULD BE READT FOR ACTIVATION THIS EVENING AND TONIGHT. IT SHOULD BE EMPHASIZED THAT ESTPECIALLY IN NORTH TEXAS AND WESTERN OKLAHOMA THIS AFTERNOON...THIS IS A POTENTIALLY DANGEROUS SITUATION WITH THE POSSIBILITY OF DAMAGING TORNADOES. PURPURA
Special weather statement, Apr 17, 12:54 PM CDT, 4 hours 11 minutes before
OKZ004>053-TXZ083>090-181200- THUNDERSTORM OUTLOOK...CORRECTED TIME... NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 PM CDT MON APR 17 1995 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN NORTH TEXAS...AS WELL AS WESTERN... CENTRAL...AND SOUTHEASTERN OKLAHOMA. THIS INCLUDES THE ENTIRE FORECAST AREA... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM SOUTHEAST BAYLOR COUNTY TO NORTHEASTERN SEMINOLE COUNTY. THIS FRONT WILL BEGIN TO MOVE SLOWLY NORTH DURING THE AFTERNOON. SEVERE STORMS MAY DEVELOP IN THE VICINITY AND NORTH OF THE FRONT. IN THE COOL AIR TO THE NORTH OF THE FRONT LARGE HAIL...AND HEAVY RAINFALL WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD CONTAIN STRONG WINDS. A DEVELOPING DRYLINE WAS INTENSIFYING IN THE AREA FROM SCURRY...HOWARD...TO GLASSCOCK COUNTIES IN WEST TEXAS SOUTHWESTWARD. SKIES HAVE CLEARED IN THIS AREA AND TEMPERATURES ARE WARMING INTO THE 80S. AS THIS DRYLINE BEGINS TO SURGE NORTHEASTWARD INTO NORTH TEXAS AND SOUTHWEST OKLAHOMA STORMS WILL BEGIN TO FIRE OVER THE NEXT FEW HOURS. THE INSTABILITY AND WIND PROFILE HERE IS CONDUCIVE TO RAPID DEVELOPMENT OF STORMS...WITH SOME TORNADIC STORMS POSSIBLE. SPOTTER GROUPS IN NORTH TEXAS...AS WELL AS CENTRAL AND WESTERN OKLAHOMA ...SHOULD MAINTAIN A HIGH STATE OF READINESS THIS AFTERNOON. SPOTTERS IN SOUTHEASTERN OKLAHOMA SHOULD BE READY FOR ACTIVATION THIS EVENING AND OVERNIGHT. IT SHOULjD BE EMPHASIZED THAT ESPECIALLY IN NORTH TEXAS AND WESTERN OKLAHOMA THIS AFTERNOON...THIS IS A POTENTIALLY DANGEROUS SITUATION WITH THE POSSIBILITY OF DAMAGING TORNADOES. PURPURA
Local storm report, Apr 17, 2:33 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CDT MON APR 17 1995
TIME COUNTY EVENT
APPROX. 240 AM CARTER LIGHTNING STRIKE AND RESULTING FIRE
DID $7500.00 IN DAMAGE TO MOTEL IN
ARDMORE
PMLocal storm report, Apr 17, 4:16 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 PM CDT MON APR 17 1995
...DELAYED REPORTS FROM SUNDAY APRIL 16TH...
TIME/DATE COUNTY EVENT
845 PM/16TH JEFFERSON OK QUARTER SIZE HAIL 2 MILES E OF
RINGLING
845 PM/16TH CARTER OK QUARTER SIZE HAIL 9 MILES W OF WILSON
850 PM/16TH PAYNE OK NICKEL SIZE HAIL IN STILLWATER
922 PM/16TH CARTER OK 3/4 INCH HAIL JUST N OF ARDMORE
935 PM/16TH MURRAY OK NICKEL SIZE HAIL AND 50 MPH WINDS 4
MILES W OF DAVIS
940 PM/16TH CARTER OK NICKEL SIZE HAIL 4 MILES E OF ARDMORE
945 PM/16TH CARTER OK 4.5 MILES NORTH OF LONE GROVE: 3 BARNS
AND A WELLHOUSE BLOWN AWAY; HALF OF A
ROOF GONE ON ONE HOUSE; SLIGHT
STRUCTURAL DAMAGE TO 3 OTHER HOUSES.
1029 PM/16TH JOHNSTON OK 3/4 INCH HAIL 4 MILES E OF TISHIMINGO
_
SPEGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Stephens | 54 min |
| Apr 16, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 54 min |
| Apr 16, 7:06 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 54 min |
| Apr 16, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 60 min |
| Apr 16, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 60 min |
| Apr 16, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 47 min |
| Apr 16, 8:27 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 63 min |
| Apr 16, 9:23 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 52 min |
| Apr 16, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 62 min |
| Apr 16, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 50 min |
| Apr 17, 5:12 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| Apr 17, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| Apr 17, 4:37 PM CDT | Tornado Warning | OUN | Tillman | 38 min |
| Apr 17, 5:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 40 min |
| Apr 17, 5:19 PM CDT | Tornado Warning | OUN | Cotton | 26 min |
| Apr 17, 5:39 PM CDT | Tornado Warning | OUN | Cotton | 36 min |
| Apr 17, 6:05 PM CDT | Tornado Warning | OUN | Cotton, Stephens | 40 min |
| Apr 17, 6:47 PM CDT | Tornado Warning | OUN | Garvin, Stephens | 43 min |
Nearby
Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.